Potentially Dangerous Diet Pills or Safe Nutrisystem Diet

The French Agency for Safety of Health Products (AFSSAPS) launched September 23, 2011, a warning against the use of two diet pills, Xenical and AlliÆ. The agency fears a risk of rare but severe hepatitis. Nutrisystem can be the far more reliable option, if you plan to lose weight.

The two pills, being used to fight against obesity which are being reassessed by the Afssaps are AlliÆ, marketed since 2009, and Xenical, available since 1998. The two drugs have the same active ingredient: orlistat. Now, among the 38 million treatments in patients, several cases of severe hepatitis have been reported. Some have even been fatal. AlliÆ, dosed at 60mg orlistat is sold without a prescription, unlike Xenical, which has twice the active ingredient.

According Afssaps, “the causal link with orlistat remains difficult to establish but cannot be excluded.” Unlike other molecules, orlistat is not an appetite suppressant. It allows the removal of fat directly, thereby causing fatty diarrhea, and preventing the absorption of fats. This is an unsafe way to lose weight and is in stark contrast with Nutrisystem. Nutrisystem does not employ any shortcuts to achieve weight loss. It is 100% natural.

The European Medicines Agency decided to conduct a survey to reassess the benefit/risk ratio of the two drugs. Meanwhile, Afssaps recommends that physicians and pharmacists stop prescribing these pills. In addition, the Agency wishes to recall that the two products were intended for people whose Body Mass Index (BMI) exceeded 28. The adverse effects of orlistat has already been highlighted in a study published in 2010 in the journal Archives of Internal Medicine. It showed the risk of acute renal failure caused by the drug’s intake. “The approach to lose weight is neither trivial nor without consequences to health. It must be part of a comprehensive, individualized, long term supervision of a doctor” says Afssaps.

The Agency encourages everyone treated with AlliÆ or Xenical, and suffering from stomach pain, abnormal fatigue, yellowing of the skin or eyes, to immediately report these symptoms to their doctor. We would further advise to try out Nutrisystem if you haven’t tried it yet.